Alarming Rise in Stimulant Overdoses for Teens and Moms

Students looking to boost academic performance run risk of addiction, seizures.
2:14 | 08/10/13

Coming up in the next {{countdown}} {{countdownlbl}}

Coming up next:

{{nextVideo.title}}

{{nextVideo.description}}

Skip to this video now

Now Playing:

{{currentVideo.title}}

More information on this video
Enhanced full screen
Explore related content
Comments
Related Extras
Related Videos
Video Transcript
Transcript for Alarming Rise in Stimulant Overdoses for Teens and Moms
Rising alarm of people going to emergency rooms. After taking stimulant drugs. It's not just kids but parents taking their children's medications. Here's richard besser tonight. Reporter: Emergency room doctors are seeing more and more patients who have made themselves sick with stimulant drugs like adderall. Ten years ago, we didn't see this problem. It didn't really exist. Reporter: Stimulant drugs like ritalin and adderall make it easier for people with attention deficit disorder to focus. But the 300% rise in e.R. Visits that this week's study is talking about -- from 5,600 in 2005 to 23,000 in 2011 -- are young adults between 18 and 34. Students, professionals, even moms, they don't take the drugs because they need to -- they take them because they want to. Students, teachers, lawyers, everybody may be using them if they have project that needs to be done and they need to have some kind of way of staying awake. Bye, sweetie. Reporter: Young moms like betsey degree, who took her own child's adhd meds to be able to do it all. I was able to get all the stuff done around the house. I was able to, you know, cook the dinner and have everything perfect. Reporter: She ended up having to shake an addiction. This nurse, took ten pills one day and went to the emergency room. I knew I was probably having a heart attack on adderall. Reporter: They come in with elevated heart rates, high blood pressure, even seizures. In the most severe cases, can actually seizure, some of them. Reporter: Seizures? Yes. Reporter: So for moms just trying to cope, to college kids taking them as a study drug -- a warning. When used inappropriately, they can become very, very toxic and very serious, so I'm finitely worried about it, yes. Hospital visits up 300%. But where are parents getting their hands on the drug? As we saw some parents are using their children's prescriptions. There's a black market. Why they're sounding the alarm in these e.R. Across the country now. The idea is you can't treat these drugs casually. Even though they're used safety, in children under doctor's supervision, they can be very dangerous when used on their own.

This transcript has been automatically generated and may not be 100% accurate.

{"id":19927037,"title":"Alarming Rise in Stimulant Overdoses for Teens and Moms","duration":"2:14","description":"Students looking to boost academic performance run risk of addiction, seizures.","section":"WNT","mediaType":"Default"}